IDEAS home Printed from https://ideas.repec.org/a/ecm/emetrp/v57y1989i5p1153-69.html
   My bibliography  Save this article

Expectation and Variation in Multi-period Decisions

Author

Listed:
  • Gilboa, Itzhak

Abstract

This paper suggests an alternative to the weighted average utility maximization as a criterion for multiperiod decisions. A weakened version of Savage's sure-thing principle, imposed on Schmeidler's nonadditive measure model, yields decision rules which involve a weighted average of utility, as well as a weighted average of the utility's variation between each two consecutive periods. The analysis allows for definition and characterization of variation aversion, liking, and neutrality. Copyright 1989 by The Econometric Society.

Suggested Citation

  • Gilboa, Itzhak, 1989. "Expectation and Variation in Multi-period Decisions," Econometrica, Econometric Society, vol. 57(5), pages 1153-1169, September.
  • Handle: RePEc:ecm:emetrp:v:57:y:1989:i:5:p:1153-69
    as

    Download full text from publisher

    File URL: http://links.jstor.org/sici?sici=0012-9682%28198909%2957%3A5%3C1153%3AEAVIMD%3E2.0.CO%3B2-7&origin=repec
    File Function: full text
    Download Restriction: Access to full text is restricted to JSTOR subscribers. See http://www.jstor.org for details.

    As the access to this document is restricted, you may want to look for a different version below or search for a different version of it.

    Other versions of this item:

    Citations

    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
    as


    Cited by:

    1. André Lapied & Olivier Renault, 2012. "An Investigation of Time Consistency for Subjective Discontinued Utility," AMSE Working Papers 1210, Aix-Marseille School of Economics, Marseille, France.
    2. Aloisio Araujo, 2015. "General equilibrium, preferences and financial institutions after the crisis," Economic Theory, Springer;Society for the Advancement of Economic Theory (SAET), vol. 58(2), pages 217-254, February.
    3. Drazen Prelec & George Loewenstein, 1998. "The Red and the Black: Mental Accounting of Savings and Debt," Marketing Science, INFORMS, vol. 17(1), pages 4-28.
    4. Shalev, Jonathan, 1997. "Loss aversion in a multi-period model," Mathematical Social Sciences, Elsevier, vol. 33(3), pages 203-226, June.
    5. Takao Asano & Hiroyuki Kojima, 2013. "Modularity and Monotonicity of Games," KIER Working Papers 871, Kyoto University, Institute of Economic Research.
    6. Aloisio Araujo & Jean-Marc Bonnisseau & Alain Chateauneuf & Rodrigo Novinski, 2017. "Optimal sharing with an infinite number of commodities in the presence of optimistic and pessimistic agents," Economic Theory, Springer;Society for the Advancement of Economic Theory (SAET), vol. 63(1), pages 131-157, January.
    7. Araujo, Aloisio & Novinski, Rodrigo & Páscoa, Mário R., 2011. "General equilibrium, wariness and efficient bubbles," Journal of Economic Theory, Elsevier, vol. 146(3), pages 785-811, May.
    8. Takao Asano & Hiroyuki Kojima, 2014. "Modularity and monotonicity of games," Mathematical Methods of Operations Research, Springer;Gesellschaft für Operations Research (GOR);Nederlands Genootschap voor Besliskunde (NGB), vol. 80(1), pages 29-46, August.
    9. De Waegenaere, Anja & Wakker, Peter P., 2001. "Nonmonotonic Choquet integrals," Journal of Mathematical Economics, Elsevier, vol. 36(1), pages 45-60, September.
    10. Jonathan Shalev, 1998. "Loss Aversion in Repeated Games," Game Theory and Information 9802005, EconWPA.
    11. Wakai, Katsutoshi, 2011. "Modeling nonmonotone preferences: The case of utility smoothing," Journal of Mathematical Economics, Elsevier, vol. 47(2), pages 213-226, March.
    12. Takao Asano & Hiroyuki Kojima, 2013. "An Axiomatization of Choquet Expected Utility with Cominimum Independence," KIER Working Papers 878, Kyoto University, Institute of Economic Research.
    13. Chateauneuf, Alain & Ventura, Caroline, 2013. "G-continuity, impatience and myopia for Choquet multi-period utilities," Journal of Mathematical Economics, Elsevier, vol. 49(1), pages 97-105.
    14. Wakai, Katsutoshi, 2013. "An alternative axiomatization of intertemporal utility smoothing," Economics Letters, Elsevier, vol. 119(2), pages 224-227.
    15. Bastianello, Lorenzo & Chateauneuf, Alain, 2016. "About delay aversion," Journal of Mathematical Economics, Elsevier, vol. 63(C), pages 62-77.
    16. Bleichrodt, Han & Gafni, Amiram, 1996. "Time preference, the discounted utility model and health," Journal of Health Economics, Elsevier, vol. 15(1), pages 49-66, February.
    17. Kajii, Atsushi & Kojima, Hiroyuki & Ui, Takashi, 2007. "Cominimum additive operators," Journal of Mathematical Economics, Elsevier, vol. 43(2), pages 218-230, February.
    18. André Lapied & Robert Kast, 2005. "Updating Choquet valuation and discounting information arrivals," Working Papers 05-09, LAMETA, Universitiy of Montpellier, revised Jan 2005.
    19. Dan Protopopescu, 2007. "Improving the Risk Concept: A Revision of Arrow-Pratt Theory in the Context of Controlled Dynamic Stochastic Environments," UFAE and IAE Working Papers 727.08, Unitat de Fonaments de l'Anàlisi Econòmica (UAB) and Institut d'Anàlisi Econòmica (CSIC), revised 03 Dec 2009.
    20. Gilboa, Itzhak & Matsui, Akihiko, 1992. "A model of random matching," Journal of Mathematical Economics, Elsevier, vol. 21(2), pages 185-197.
    21. Protopopescu Dan, 2008. "Improving the Effort Concept: A Revision of the Traditional Approach in the Context of Controlled Dynamic Stochastic Environments," UFAE and IAE Working Papers 739.08, Unitat de Fonaments de l'Anàlisi Econòmica (UAB) and Institut d'Anàlisi Econòmica (CSIC), revised 03 Dec 2009.
    22. Wakai, Katsutoshi, 2012. "An infinite-horizon model of nonmonotone utility smoothing," Economics Letters, Elsevier, vol. 116(2), pages 170-173.
    23. Takao Asano & Hiroyuki Kojima, 2015. "An axiomatization of Choquet expected utility with cominimum independence," Theory and Decision, Springer, vol. 78(1), pages 117-139, January.
    24. Chateauneuf, Alain & Rebille, Yann, 2004. "Some characterizations of non-additive multi-period models," Mathematical Social Sciences, Elsevier, vol. 48(3), pages 235-250, November.

    More about this item

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:ecm:emetrp:v:57:y:1989:i:5:p:1153-69. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Wiley-Blackwell Digital Licensing) or (Christopher F. Baum). General contact details of provider: http://edirc.repec.org/data/essssea.html .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.